“Our study, unfortunately, shows that chemotherapy-related nausea remains a big problem,” said Joseph Roscoe, Ph.D., a research associate professor at the James P. Wilmot Cancer Center at the University of Rochester Medical Center. “Many new drugs have emerged in the last 20 years and they are effective at controlling vomiting, but not equally as effective at controlling nausea.”
Roscoe present the data today, June 6, 2011, at the American Society of Clinical Oncology (ASCO) annual meeting in Chicago. The study included 1,021 patients from 15 private-practice oncology groups across the United States, who enrolled in the trial between May 2007 and September 2009. The volunteers were randomly assigned to four different nausea treatment groups, with 944 people providing data that was evaluated at end of the study period.
All patients were treated with chemotherapy agents that are known to cause nausea and vomiting: doxorubicin, epirubicin, cisplatin, carboplatin, or oxaliplatin. Many of the study volunteers had been diagnosed with breast cancer, and all received some type of anti-nausea medication while taking chemo.
The results were similar to earlier studies led by the University of Rochester Cancer Center Community Clinical Oncology Program, or CCOP. This group is funded by the National Cancer Institute to conduct research to improve the quality of life of cancer patients.
A couple of significant differences emerged in the latest study, however. First, the addition of a potent steroid – dexamethasone – seemed to enhance control of delayed nausea, a condition that occurs in the days after chemotherapy treatment, Roscoe said. This conclusion confirmed previous research and current antiemetic guidelines for physicians.
Second, researchers learned that the newer generation of drugs is not much better than the old warhorse medications at controlling nausea, and the older drugs are less costly, Roscoe said.
The drug regimen that seemed to control vomiting better than the others involved giving a patient three drugs initially – aprepitant (brand name Emend), palonosetron (Aloxi) and the steroid — and then following up with aprepitant and dexamethasone on the second and third days after receiving chemotherapy.
Nausea is a difficult condition to study, even though it is among the most common reported side effects of cancer medications. It is defined by a queasy feeling in the throat or stomach and the urge to vomit; the sensation is controlled by the brain.
Since 1996 the URMC-based CCOP group has investigated many aspects of nausea and contributed several significant findings to the practice of oncology. For example, previous studies showed that when patients expect to get nauseous, they often experience worse nausea than people who do not expect it. The expectation is usually associated with a person’s prior experiences, such as a tendency to get motion sickness, or to become nauseous when pregnant.
Other URMC/Wilmot studies have shown that cancer patients who wore acupressure wristbands had much less nausea while receiving radiation treatment, making the bands a safe, low-cost addition to anti-nausea medication. Another study, also presented at ASCO in 2009, concluded that people with cancer could reduce post-chemotherapy nausea by using ginger supplements, along with standard anti-vomiting drugs, before undergoing treatment.
# # #
For Media Inquiries:
Email Leslie Orr